Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Gaylord, MI

July 20, 2003Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2003, 4:06 PM EDT for Iosco County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 4:06 PM EDT (20:06 UTC)
Expired
Jul 20, 2003, 4:45 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS53 KAPX 202006
SVRAPX
MIC069-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF HALE...OR ABOUT 10 MILES
  SOUTH OF GLENNIE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  WILBER AROUND 420 PM EDT
  EAST TAWAS...TAWAS CITY AROUND 425 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4453 8373 4439 8388 4401 8325 4420 8305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:15 AM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 10:15 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT SUN JUL 20 2003

MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED
PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL
TROUGHS/OUTFLOW BOUNDARIES.  ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE
SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS
CENTRAL UPPER MI/EASTERN WI.  SHORT WAVE TROUGH EVIDENT IN WV IMAGERY
MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS
AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED
CONVECTION ACROSS NORTHERN LOWER.

AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS
MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON.  DIURNAL HEATING
PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS
AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE.  12Z APX OBSERVED
HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM
SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS
ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS
NEAR SURFACE TROUGH APPROACHING FROM WI).  GREATEST SEVERE THREAT LOOKS
TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/
INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT
POTENTIAL.

.APX...NONE.

JPB
Hazardous weather outlook, Jul 20, 10:53 AM EDT, 5 hours 13 minutes before
MIZ008-015>036-041-042-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1053 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT
ACROSS ALL OF NORTHERN MICHIGAN.  THERE WILL BE THE POTENTIAL FOR
SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND
ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH
POSSIBLE.  THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE
GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN...
INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN...
WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Local storm report, Jul 20, 2:09 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0209 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    ROSCOMMON                 MI   1.25 IN HAIL
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

CJC
Special weather statement, Jul 20, 2:22 PM EDT, 1 hour 44 minutes before
MIZ022>024-028>030-034>036-041-042-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SUN JUL 20 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
     ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

THUNDERSTORMS PRODUCING HAIL UP TO ONE AND ONE HALF INCHES IN
DIAMETER AND WIND GUSTS OF AT LEAST 60 MPH ARE POSSIBLE.  IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB
Local storm report, Jul 20, 2:49 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0249 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ST. HELEN                 MI   60 MPH WIND GUST
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 3:10 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0310 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   0.75 IN HAIL
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 3:11 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0311 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   60 MPH WIND GUST
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:29 PM EDTSevere Thunderstorm WarningAPXCrawford, Roscommon46 min
Jul 20, 2:06 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon69 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningAPXOscoda47 min
Jul 20, 2:45 PM EDTSpecial Marine WarningAPX90 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min
Jul 20, 7:44 PM EDTSevere Thunderstorm WarningAPXBenzie61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.